The effects of anticoagulant therapy re-initiation after gastrointestinal bleeding: A systematic review and meta-analysis
Related Experiment Video
Updated: Nov 2, 2025

The WATCHMAN Left Atrial Appendage Closure Device for Atrial Fibrillation
Published on: February 28, 2012
Xu Bingzheng1, Ren Jingnan1, Bao Ligang1
1Department of Emergency, Dongyang people's Hospital of Zhejiang Province, Dongyang, China.
What Is Known And Objective:
Long-term anticoagulant/antithrombotic therapy is widely used for the management of thromboembolic conditions. Gastrointestinal bleeding is a common collateral manifestation of anticoagulant/antithrombotic therapy that complicates its administration. The continuation or discontinuation of anticoagulant/antithrombotic therapy after an episode of gastrointestinal bleeding has been a matter of debate. Despite recent positive reports from retrospective cohort studies suggesting a reduction in morbidity- and mortality-related outcomes with continued administration of anticoagulant/antithrombotic agents (even after gastrointestinal bleeding), no consensus or comparisons about the efficacies of continued or discontinued antithrombotic administration exist. Therefore, we developed this current state-of-evidence analysis evaluating the comparative effects of continuation and discontinuation of anticoagulant/antithrombotic drugs after gastrointestinal bleeding on the overall incidences of gastrointestinal bleeding, thromboembolic events and mortality events.
Methods:
We performed a systematic academic literature search according to the PRISMA guidelines across five databases: Web of Science, Embase, CENTRAL, Scopus and MEDLINE. Moreover, we conducted a random effect meta-analysis to compare the effects of continuation and discontinuation of anticoagulant/antithrombotic drugs after an event of gastrointestinal bleeding on the overall incidences of gastrointestinal bleeding, thromboembolic events and mortality events.
Results:
We found seven eligible studies (from 1397 candidates) with 2532 participants (mean age, 73.1 ± 4.1 years). Our meta-analysis revealed lower odds of thromboembolic events (OR, -0.21), mortality outcomes (OR, -0.39) and an increase in the incidence of gastrointestinal bleeding (OR, 2.4) in the group with continued anticoagulant/antithrombotic therapy than in the group discontinuing the therapy.
What Is New And Conclusion:
We provide an updated evidence on the comparative effects between continuation and discontinuation of anticoagulant/antithrombotic drugs after gastrointestinal bleeding events based on the overall incidences of gastrointestinal bleeding, thromboembolic events and mortality events. This study reports confirm an overall lower incidence of thromboembolic events and mortality outcomes for the continuation group than for the discontinuation group.
Related Concept Videos
Anticoagulant Drugs: Vitamin K Antagonists and Direct Oral Anticoagulants
Warfarin, a prominent vitamin K antagonist family member, exerts its effect by inhibiting the enzyme VKORC1 (vitamin K epoxide reductase complex 1). By hindering this enzyme, warfarin...
Venous Thrombosis III: Interprofessional Care
Anticoagulant Drugs: Low-Molecular-Weight Heparins
Venous Thrombosis IV: Nursing Management
Antiplatelet Drugs: Prostaglandin Synthesis, P2Y12 and Glycoprotein IIb/IIIa Inhibitors
Prostaglandin synthesis inhibitors, exemplified by the widely known aspirin, wield their power by irreversibly acetylating...
Esophageal Varices-II: Clinical Features and Management
In the initial assessment, a thorough review of the patient's medical history is vital to identify risk factors such as liver disease, alcohol...

